Oklahoma, 2018

Hail in Oklahoma, June 2, 2018

June 2, 2018 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 2nd along an outflow boundary from earlier thunderstorm activity. One of the storms became severe over Le Flore County, producing large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 2nd along an outflow boundary from earlier thunderstorm activity. One of the storms became severe over Le Flore County, producing large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 2, 11:42 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 11:42 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1242 PM CDT Sat Jun 2 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered to broken mid clouds are expected to continue to spread
across the CWA as a cold front moves through the region. Along and
ahead of the front...scattered convection will be possible over
mainly Northwest Arkansas into Southeast Oklahoma through the
afternoon hours and will carry VCTS for Northwest Arkansas TAF
sites. Behind the frontal boundary...breezy northerly winds are
forecast with lighter northerly winds overnight into Sunday. Cloud
cover should begin to clear out this evening with mostly clear
conditions forecast overnight into Sunday.

&&

.PREV DISCUSSION... /Issued 1052 AM CDT Sat Jun 2 2018/

..UPDATE...

DISCUSSION...
At mid morning...a cold front was located from Southwest Oklahoma
to Northeast Kansas. Out ahead of the front...an outflow boundary
associated with the decaying MCS over Southwest Missouri was
pushing rain cooled air southward into far Northeast Oklahoma.
Across the rest of Eastern Oklahoma and Northwest
Arkansas...mostly clear to mostly cloudy skies were common with
temps in the mid/upper 80s over East Central/Southeast Oklahoma
and West Central Arkansas.

Through this afternoon...the outflow boundary is expected to slow
its progression southward and get overtaken by the cold front
pushing southeast into/across the CWA. Will keep a slight chance
pop along/near the outflow boundary through the morning hours and
then continue the increasing pops for the afternoon hours across
Southeast Oklahoma and Northwest Arkansas ahead of the front.
Large amounts of CAPE with marginal shear values are forecast ahead
of the front as the cap currently in place looks to erode this
afternoon. These conditions will allow for at least a limited
severe potential this afternoon into the evening hours before the
front exits the CWA. Damaging winds and large hail look to be the
main threats.

Also ahead of the cold front...dewpoints in the mid 70s and temps
warming into the low/mid 90s will aid in afternoon heat index
values reaching to the 105-106 degree range over parts of
Southeast Oklahoma and West Central Arkansas. Thus...will issue a
heat advisory for these locations running 18z-00z with the thought
that parts of the advisory could be cancelled early behind the
cold front. Behind the front...across Northeast Oklahoma into far
Northwest Arkansas...afternoon temps in the upper 80s to low 90s
will be possible along with breezy northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  88  62  87 /   0   0   0  10
FSM   66  87  63  89 /  30   0   0  10
MLC   65  85  61  85 /  10   0   0  10
BVO   58  86  57  87 /   0   0   0  10
FYV   59  82  53  83 /  20   0   0  10
BYV   61  85  57  84 /  20   0   0  10
MKO   63  85  60  87 /  10   0   0  10
MIO   60  84  57  86 /   0   0   0  10
F10   65  84  61  85 /  10   0   0  10
HHW   69  88  63  88 /  40   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053-073>076.

AR...Heat Advisory until 7 PM CDT this evening for ARZ029.

&&

AVIATION.....20
Hazardous weather outlook, Jun 2, 12:00 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
100 PM CDT Sat Jun 2 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
100 PM CDT Sat Jun 2 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 2 PM.

DISCUSSION...
A broken line of thunderstorms have begun to develop across
Eastern Oklahoma and Northwest Arkansas out ahead of a cold front
moving into the region. Thunderstorms are expected to continue to
develop and spread across mainly Southeast Oklahoma and Northwest
Arkansas through this evening as the front pushes across the
region. High amounts of instability...though paired with marginal
shear values...will allow for severe thunderstorms to be possible
into the evening hours ahead of the front with the greater
potential over parts of Southeast Oklahoma and also Northwest
Arkansas. Damaging winds and large hail will be the main threats.

Also this afternoon...ahead of the front...afternoon heat index
values will rise to around 105 to 107 degrees across parts of
Southeast Oklahoma and West Central Arkansas. Thus...a heat
advisory is in effect through the afternoon hours for these
locations. Behind the frontal passage...across Northeast
Oklahoma...gusty northerly winds of 20 to 30 mph will be
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
The cold front will bring some relief from the heat by Sunday
and into early next week. Storm chances remain in the forecast
mainly for Monday night into Tuesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 2, 11:49 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1249 PM CDT SAT JUN 2 2018

ARZ010-019-OKZ068>070-072-074-021830-
Washington AR-Crawford AR-Haskell OK-Adair OK-Muskogee OK-
Sequoyah OK-Cherokee OK-
1249 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN WASHINGTON...NORTHEASTERN HASKELL...NORTHWESTERN
SEQUOYAH...SOUTHERN ADAIR...SOUTHEASTERN CHEROKEE AND SOUTHEASTERN
MUSKOGEE COUNTIES UNTIL 130 PM CDT...

At 1248 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southwest of Stilwell to 3 miles east of
Porum. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Sallisaw...                       Stilwell...
Vian...                           Porum...
Marble City...                    Tamaha...
Brushy...                         Strickler...
Brushy Lake State Park...         Bunch...
Box...                            Mc Key...
Odell...

This includes Interstate 40 in Oklahoma between mile markers 288 and
310.

LAT...LON 3585 9425 3529 9490 3531 9533 3582 9468
TIME...MOT...LOC 1748Z 264DEG 25KT 3578 9468 3537 9521
Special weather statement, Jun 2, 12:23 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
123 PM CDT SAT JUN 2 2018

ARZ019-020-029-OKZ072-074>076-021900-
Sebastian AR-Franklin AR-Crawford AR-Haskell OK-Latimer OK-
Sequoyah OK-Le Flore OK-
123 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN...SOUTHERN
CRAWFORD...NORTHERN SEBASTIAN...SOUTHEASTERN HASKELL...SOUTHEASTERN
SEQUOYAH...NORTHEASTERN LATIMER AND NORTHERN LE FLORE COUNTIES UNTIL
200 PM CDT...

At 123 PM CDT, strong thunderstorms were located along a line
extending from near Short to 4 miles north of Robbers Cave State
Park. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Poteau...
Ozark...                          Cedarville...
Alma...                           Barling...
Pocola...                         Muldrow...
Roland...                         Lavaca...
Spiro...                          Arkoma...
Mulberry...                       Panama...
Dyer...                           Hackett...
Bonanza...                        Keota...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 27.
 Interstate 40 in Oklahoma between mile markers 309 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 26.

LAT...LON 3484 9500 3503 9545 3503 9535 3510 9535
      3562 9447 3551 9385
TIME...MOT...LOC 1823Z 287DEG 31KT 3556 9447 3505 9533
Special weather statement, Jun 2, 12:56 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
156 PM CDT SAT JUN 2 2018

ARZ020-029-OKZ076-021930-
Sebastian AR-Franklin AR-Le Flore OK-
156 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...SEBASTIAN
AND NORTHERN LE FLORE COUNTIES UNTIL 230 PM CDT...

At 156 PM CDT, strong thunderstorms were located along a line
extending from 3 miles north of Bonanza to 4 miles north of Fanshawe.
Movement was east at 35 mph.

Dime to penny size hail and wind gusts up to 50 mph will be possible
with these storms.

Locations in or near the path include...
Fort Smith...                     Poteau...
Charleston...                     Greenwood...
Barling...                        Pocola...
Heavener...                       Mansfield...
Wister...                         Hackett...
Howe...                           Hartford...
Huntington...                     Bonanza...
Fanshawe...                       Midland...
Cameron...                        Heavener Runestone State Park...
Excelsior...                      Bloomer...

This includes Interstate 540 between mile markers 12 and 14.

LAT...LON 3523 9403 3514 9403 3514 9414 3510 9414
      3506 9425 3506 9423 3497 9424 3495 9434
      3496 9437 3493 9445 3476 9446 3490 9500
      3493 9500 3494 9493 3498 9493 3534 9437
      3527 9392 3523 9392
TIME...MOT...LOC 1856Z 285DEG 29KT 3529 9442 3501 9493

The radar

The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Le Flore

When
June 2, 1:46 PM CST
Where
Le Flore County, 0.57 mi W of Hodgen
Measured
1 in hail
Reported by
Public
Coordinates
34.830, -94.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765095.